Drought, Phillips
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with the coverage of D2 expanding somewhat during the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout December 2022, portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), with the coverage of D2 expanding somewhat during the month. This marked the 11th consecutive month that D2 plagued parts of the local area. Precipitation-wise, unfortunately December marked the third straight month with widespread below normal totals. That being said, it was not as severely dry (versus normal) as October-November (see below for more Dec. precipitation details). Focusing on county-level USDM drought category specifics during December, the month opened with most of the six-county area in Moderate Drought (D1). However, various swaths of D2 were found within: 1) much of the northern halves of Rooks/Osborne counties along with most of far southern Phillips/Smith counties...2) a narrow stripe across extreme southern Rooks/Osborne counties...3) a narrow swath of far western Phillips County. On the better-off side of things, and farther east, most of Mitchell and southeastern Jewell counties opened the month in the Abnormally Dry (D0) category. As December wore on, drought categories remained unchanged within the eastern half of the area. However, at mid-month, there was a fairly sizable expansion of D2 within the western half, to now encompass all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a touch more of southern Smith County.
Turning to December 2022 precipitation details, unfortunately at least 95 percent of the area registered below normal, (although no ground-truth gauges could confirm, AHPS analysis suggested that parts of extreme northern Phillips/Smith counties might have received near to slightly above normal). On a somewhat positive note though, at least it was not as severely dry (versus normal) as the preceding few months. The majority of the six-counties totaled between 0.35-0.55, or 35-60% of normal, with relatively uniform areal coverage. Per NWS/CoCoRaHS observers, some of the driest December totals featured: 0.30 four miles west-northwest of Plainville, 0.32 seven miles north-northeast of Natoma and 0.37 in both Smith Center and Natoma. On the wetter (but still below normal) side of things, a few of the highest amounts featured: 0.63 in Cawker City, 0.58 in Beloit and 0.56 near Hunter.
Finishing with an overall recap of annual 2022 precipitation across this North Central Kansas area, it was little surprise that drought took at least a modest turn for the worse. Although nowhere close to record-dry territory, most spots fell between 5-9 short of 30-year normal precipitation (typically receiving only 65-80% of normal). For most places, it was the overall-driest year since 2012. The overall-driest conditions (greatest concentration of annual totals under 18) were mainly concentrated in western portions of Phillips/Rooks counties (including merely 15.42 at Logan...marking the 7th-driest year on record out of 71).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:21 PM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1121 PM CST Wed Nov 30 2022 ...AVIATION UPDATE... .DISCUSSION...(This evening through Wednesday) Issued at 349 PM CST Wed Nov 30 2022 Key Messages: * Thursday and Friday bring breezy/gusty winds to the area. Thursday winds are southerly, with the strongest speeds expected east of HWY 281. Friday winds are west-northwesterly, with gusty conditions expected to be more widespread behind a frontal passage. Gusts near 40 MPH will be possible in spots both days. * Thursday afternoon will have the potential for a small area of near-critical fire weather conditions (mainly western portions of north central KS). Friday afternoon will have the potential for near-critical to critical fire weather conditions for areas along/south of the NE/KS state line. * The 7-day forecast is currently dry, but there is some uncertainty in it staying that way...mainly in the Mon/Mon time time frame. Currently... Quiet conditions reign across the region this afternoon, with plenty of sunshine continuing. Aloft, upper air and satellite data show broad ridging working its way east onto the Plains, set up between areas of low pressure spinning over the Great Lakes and just off the Pac NW coast. High pressure remains the primary sfc feature, centered roughly over the KS/OK border, keeping winds across the CWA light/variable. Though a few spots may fall a couple degrees short, overall temps look to work out fairly well...3PM obs are sitting in the upper 20s in the NNE to mid 30s in the SW. Tonight through Friday... Models are in good agreement showing dry conditions continuing throughout this time frame...if there was any uncertainties in that it'd be Friday, but that activity should remain off to our north. Upper level flow tonight into Thursday remains zonal, with a slightly more southwesterly turn for Friday ahead of the next approaching system. Expecting another day with plenty of sun, but the wind is more of an issue, mainly across the eastern half of the CWA. Tonight, winds will become southerly and increase in speed, as the CWA ends up sitting between the departing sfc high an low pressure/troughing developing over the High Plains. Models are in good agreement also strengthening LLJ, and while not the most favorable time of day, gusty conditions will be possible...mainly for areas along/east of HWY 281. Once the sun comes up Thursday and mixing increases into those strong winds aloft, a period of stronger gusts through the morning hours will also be possible. Thinking that gusts of 35-40 MPH are not out of the question before that corridor of stronger winds aloft shifts east in the afternoon (though gusts closer to 25-30 MPH look to stick around through the afternoon)...mainly along the HWY 14/81 corridors and into eastern portions of north central Kansas. A warmer airmass will also be building its way east into the area, and warmer temperatures are expected for Thursday. There is some uncertainty among models/guidance, and am on the warmer side of things, with forecast highs for most areas in the low 50s...upper 40s are forecast in the far NNE, with upper 50s in the far SW. The forecast temps/RH/wind did result in a brief period of near-critical fire weather conditions, primarily over portions of Rooks/Phillips counties in north central KS. For Friday, the main story lies with the passage of a strong cold front and another round of gusty winds. During the afternoon/evening hours on Friday, models continue to show a mid-upper level shortwave trough axis swinging through the Plains. While the better chances for precipitation remain north of the area, this system will push a switch in winds with the cold front passage. Main change made with this forecast was to speed the front up a bit, and while there are still some minor timing differences between models, by midday the front looks to have made it through at least half the CWA and clear it totally by mid-afternoon. This timing makes for a tricky, low- confidence high temperature forecast...which may end up with more of a north-south gradient than currently forecast. Currently have mid 40s in in the north to upper 60s in the south...areas in the heart of the CWA (I-80/HWY 6/state line) is where confidence is lowest until more certainty with frontal timing is achieved. Strong NWrly winds are expected to develop behind this front, and think that gusts again near 40 MPH are not out of the question. There will again be the potential for near-critical to critical fire weather conditions during the afternoon hours...mainly along/south of a Beaver City-Superior line and especially into north central KS. The timing of the front and colder air advecting in will drive whether those conditions occur. This weekend into the first half of the new work week... The forecast continues to be dry for Sat/Sun on through Wednesday, but confidence in that lowers the further out in the forecast you go. Models are in pretty good agreement showing upper level flow in the wake of Friday's system through the end of the period remaining zonal, main question will be whether or not any embedded shortwave disturbances can bring any quick-hitting precip chances to the area. The main time frame of uncertainty is the Mon/Mon night period, latest run of deterministic models show QPF in the vicinity, and even some ensemble data shows a roughly 30-40% chance of 0.01" or more across mainly northern portions of the CWA. If this is a trend that continues in upcoming runs, PoPs will work their way back into the forecast. As far as temperatures go, highs in the 30s-low 40s are forecast for Sat, bumping up into the mid 40s-low 50s for Sunday. Another frontal boundary moving through early next week drops highs by Tuesday back into the 30s (30s/40s for Mon and Wed). && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1117 PM CST Wed Nov 30 2022 VFR conditions are expected with only some high clouds moving through in the morning. Winds and low-level wind shear will be the main concern during this period. Southerly winds aloft have increased, leading to strong LLWS that will persist through most of Thursday morning. Surface winds have started to pick up and will continue to gradually increase through the morning hours, with gusts up to 35 kts possible as mixing increases Thursday morning. During the afternoon and evening, gusts over the TAF sites will begin to diminish but still will likely be gusting to 20 kts or a little higher at the end of the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 234 PM CST Wed Nov 30 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 234 PM CST Wed Nov 30 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday afternoon, there will be the potential for a brief period of near-critical fire weather conditions, mainly across portions of Rooks and Phillips counties in north central Kansas. Gusty southerly winds are expected. Friday afternoon, the potential for near-critical to critical fire weather conditions returns to portions of the outlook area. The best chances at this time look to be along and south of a line from Beaver City to Superior, Nebraska and into north central Kansas. Gusty west to northwest winds are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066390, 1066391, 1066392, 1066393.